Alert archive / New Mexico / Wind Advisories in 2013

Wind Advisory 22, NWS Midland/Odessa, TX

December 4, 2013Eddy County, Lea County, New Mexico

NWS Midland/Odessa, TX issued this wind advisory at Dec 4, 2013, 1:22 PM MST for Eddy County, Lea County, New Mexico. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Dec 4, 2013, 1:22 PM MST (20:22 UTC)
Expired
Dec 4, 2013, 8:00 PM MST
In force
7 hr
Issued by
NWS Midland/Odessa, TX

Counties Eddy County, NM, Lea County, NM

The radar

The Midland/Odessa radar (KMAF), 175 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 8.4 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2013-12-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2013-12-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 194 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2077 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
194 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS74 KMAF 042022
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
222 PM CST WED DEC 4 2013

...HIGH WIND WARNING IN EFFECT THROUGH EARLY THIS EVENING FOR THE
GUADALUPE MOUNTAINS...

...WIND ADVISORY IN EFFECT THROUGH EARLY THIS EVENING FOR THE EDDY
AND NORTHERN LEA COUNTY PLAINS...

.AN UPPER LEVEL STORM SYSTEM IN THE ROCKIES WILL BRING STRONG
WESTERLY MID LEVEL WINDS TO THE GUADALUPE MOUNTAINS AS WELL AS THE EDDY
AND NORTHERN LEA COUNTY PLAINS THROUGH EARLY THIS EVENING.

NMZ027-TXZ258-050300-
/O.CON.KMAF.HW.W.0029.000000T0000Z-131205T0300Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP...
PINE SPRINGS
122 PM MST WED DEC 4 2013

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS
EVENING...

* EVENT...STRONG WINDS.

* TIMING...THROUGH EARLY THIS EVENING.

* IMPACTS...THESE WINDS COULD MAKE DRIVING DIFFICULT FOR 
  MOTORISTS DRIVING HIGH PROFILE VEHICLES SUCH AS CAMPERS... 
  VANS...AND TRACTOR TRAILERS. 

* WINDS...SOUTHWEST 35 TO 50 MPH. GUSTS TO AROUND 70 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

NMZ028-029-050300-
/O.NEW.KMAF.WI.Y.0022.131204T2022Z-131205T0300Z/
EDDY COUNTY PLAINS-NORTHERN LEA COUNTY-
INCLUDING THE CITIES OF...ARTESIA...CARLSBAD...
CARLSBAD CAVERNS NP...TATUM
122 PM MST WED DEC 4 2013

...WIND ADVISORY IN EFFECT UNTIL 8 PM MST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 8 PM MST THIS EVENING. 

* EVENT...STRONG WINDS

* TIMING...THROUGH EARLY THIS EVENING.

* IMPACTS...MOTORISTS SHOULD EXERCISE CAUTION WHILE DRIVING. BE
  ALERT TO SUDDEN GUSTS OF WIND WHICH MAY CAUSE YOU TO LOSE
  CONTROL OF YOUR VEHICLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

HLUCHAN

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this wind advisory went out at Dec 4, 10:59 AM MST, 2 hours 23 minutes earlier.

Area forecast discussion, Dec 4, 10:59 AM MST, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1159 AM CST Wed Dec 4 2013

.DISCUSSION...

&&

.AVIATION...
Gusty SW wind can be expected today ahead of an approaching upper
trough with the wind speeds decreasing tonight.  A strong cold front
will blow through the area during the early morning hours Thursday.
Could see MVFR cigs behind the front mainly affecting MAF and HOB...
along with some FZRA possible at both locations.  Chance of rain
tomorrow at the rest of the TAF sites.

&&

.PREV DISCUSSION... /ISSUED 533 AM CST Wed Dec 4 2013/

DISCUSSION...
One more day of pleasant weather before much colder temperatures
and the potential for freezing and frozen precipitation arrives
across a significant portion of west Texas and southeast New
Mexico Thursday through Saturday. A strong cold front is currently
across the northern Texas Panhandle. This front is forecast to
remain north of the forecast area through late this afternoon.
Much above normal temperatures with dry and breezy to windy
conditions are expected. Will continue the high wind warning
through early this evening for the Guadalupe Mountains due to 700
millibar winds forecast to remain in the 40 to 50 knot range out
of the west. The cold front is expected to plunge south tonight
as far south as the Pecos River. Will continue the slight chance
of rain late tonight across the eastern Permian Basin due to
frontal passage. The rain may mix with or change to freezing
rain across the northeast Permian basin in the colder air.

Much colder air will funnel southwestward Thursday toward the
mountains. Prefer the coldest ECMWF model due to the magnitude
of the colder air upstream across the central Rockies and Plains.
Temperatures will basically be falling through the day across
areas mainly north of the Pecos River. In the meantime large
scale forcing and warm advection will increase dramatically ahead
of an approaching upper level trough and above the surface cold
dome. Went with likely pops for rain...freezing rain...sleet
across the northern and central Permian Basin including the
eastern half of Lea county New Mexico Thursday. All model
soundings are indicating a persistent and significant layer of
warm air aloft just above the surface to 750 millibars during
this time period.

The shallow cold air will continue to spill south Thursday night
and forcing and overrunning will continue as the upper level storm
system finally approaches. Freezing rain, sleet and even some
light snow is expected across much of the Permian Basin, southeast
New Mexico Plains and the Guadalupe and Davis Mountains. Present
indications are that ice accumulation will be up to a quarter inch
Thursday through Thursday night and that would likely result in
hazardous driving conditions. Later shifts will need to monitor
for the potential issuance of a winter weather advisory for as
early as Thursday and continuing into Thursday night.

By Friday the precipitation is expected to come to an end as the
upper level trough weakens and moves east. The cold air will
continue to ooze south with high temperatures likely remaining
at or below freezing under cloudy skies across the northern and
central Permian Basin with 40s and 50s south of the Pecos river to
the Rio Grande River. A reinforcing shot of even colder air is
expected Saturday under cloudy skies with high temperatures
remaining in the 20s and 30s across much of west Texas and
southeast New Mexico. The exception will be the 40s along the Rio
Grande River and the Van Horn Highway 54 corridor. In addition
patchy freezing drizzle will be possible Saturday and Saturday
night across the Permian Basin as overrunning commences again
ahead of the next upper level trough approaching from the Rockies.

This next upper trough will amplify as it drops southeastward over
the central/ southern Rockies Saturday night with the initial
shortwave trough ejecting eastward from it resulting in the base
of the ua trough skirting northern fringes of the forecast area
Sunday. This will allow the cold airmass over the region to be
dislodged somewhat as westerly downslope winds develop to the east
of the higher terrain. Temperatures will warm to the 50s and 60s
along and west of the Pecos River, but will remain in the 40s
along and to the east. However, cold temperatures will return to
the region Monday as another arctic airmass drops south through
the region in the wake of this ua trough. Temperatures could be
even colder than the first airmass, with an outside shot at light
wintry precipitation occurring Monday night through Wednesday as
additional shortwave troughs reamplify the upper pattern over the
central Conus. For now, have gone with the colder temperatures,
but left any mention of precipitation out for Monday through
Wednesday next week. If the colder solutions in the models verify,
some record cold temperatures could occur these days.

FIRE WEATHER...
Ambient dry conditions will prevail again today across the region,
however minimum afternoon RHs will not be quite as low as yesterday
since high temperatures will be a few degrees cooler.  Dry fuels and
westerly winds of 15 to 25 mph sustained, and gusts of 25 to 35 mph
in some areas, will result in elevated fire weather conditions, but
not enough for critical conditions.  Recovery tonight will be good
or better areawide.  Another arctic airmass will move southwestward
into the region Thursday morning.  Therefore, cooler temperatures
are expected over all but the Presidio Valley and Big Bend region.
Gusty southwest winds will prevail over the Presidio Valley and Big
Bend region Thursday afternoon, but RHs areawide should stay above
25 percent during the afternoon.  The colder air will push into
Mexico by Friday morning with good to excellent recovery areawide.
There will be a chance of precipitation Thursday and Thursday night,
some of which will be freezing rain, sleet or snow.  Much below
normal temperatures will persist through the weekend with more cold
air expected to move into the area next week.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WARNING until 8 PM MST this evening FOR THE FOLLOWING
     ZONES... Guadalupe Mountains of Eddy County.

TX...HIGH WIND WARNING until 8 PM MST this evening FOR THE FOLLOWING
     ZONES... Guadalupe Mountains.

&&
Hazardous weather outlook, Dec 4, 3:02 AM MST, 10 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
402 AM CST WED DEC 4 2013

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-051015-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
402 AM CST WED DEC 4 2013 /302 AM MST WED DEC 4 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

WEST WINDS OF 40 TO 50 MPH WITH GUSTS TO 75 MPH ARE EXPECTED IN
THE GUADALUPE MOUNTAINS THROUGH THE DAY AND INTO THIS EVENING. A
HIGH WIND WARNING IS IN EFFECT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WINTRY PRECIPITATION WILL BE POSSIBLE BEHIND AN ARCTIC COLD FRONT
THURSDAY AND THURSDAY NIGHT ACROSS PORTIONS OF THE PERMIAN BASIN...
SOUTHEAST NEW MEXICO PLAINS...GUADALUPE AND DAVIS MOUNTAINS. ICE
ACCUMULATIONS LESS THAN ONE QUARTER INCH WILL BE POSSIBLE, AND
SLEET AND SNOW ACCUMULATIONS OF UP TO ONE INCH.

COLD AIR WILL CONTINUE TO POUR SOUTH INTO THE REGION FRIDAY AND
SATURDAY WHICH COULD RESULT IN PATCHY FREEZING DRIZZLE ACROSS THE
NORTHERN PERMIAN BASIN AND LEA COUNTY NEW MEXICO SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 4, 1:51 PM MSTWinter Weather AdvisoryMAFEddy, Lea43 hr

Nearby

Wind Advisories in New Mexico, 2013Every wind advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.